Tremor

INDEX

ORIGIN

When motor units become entrained, e.g., due to stress & anxiety, drugs, or cold (as in shivering), PT develops into exaggerated or enhanced physiologic tremor (EPT). EPT has the same peripheral and central components as PT, but there is greater participation of the stretch reflex and of the 8–12 Hz central oscillator.  PT is the result of numerous factors including the heart beat (cardioballistic thrust), low pass filtering properties of striated muscle, motor neurone firing, and synchronisation by spindle feedback.

CAUSES OF EPT

Drug Induced

Antiarrhythmics

Amiodarone, mexilitine, procaidamide

Antidepressant

Amitriptyline, Lithium, SSRIs

Anti-epileptics

Valproic acid, Lamotrigine

Bronchodilators

Salbutamol

Chemotherapy

Tamoxifen, cytarabine, ifosfamide

GI drugs

Metoclopramide, cimetidine

Hormones

Thyroxine, calcitonin, medroxyprogesterone

Immunosuppressants

Tacrolimus, cyclosporine, interferon-alpha

Methylxanthines

Theophylline, caffeine

Neuroleptics*

Haloperidol, quetiapine, thioridazine, cinnarizine

Toxins

Mercury, lead, manganese, alcohol, toluene, cocaine

Metabolic Disease associated

Thyroid

Hyperthyroidism

Parathyroid

Hyperparathyroidism

Cation Deficiency

Hyponatraemia, hypocalcaemia, hypomagnesemia

Liver

Hepatic Encephalopathy

Kidney

Renal Failure

Vitamin

Vitamin B12 deficiency

 

CLINICAL FEATURES

Enhanced physiologic tremor is typically a high-frequency (8–12Hz), low-amplitude, mostly postural, bilateral tremor. In general, EPT does not affect activities of daily living, except in severe cases, and is potentially reversible if the cause is eliminated. Drugs and toxins, such as caffeine, commonly induce this form of tremor. Also, tremor intensifies with anxiety, stress, and after strenuous exercise. Drug-induced tremors can present with the whole range of clinical features of tremors (e.g. rest and action tremors) depending on the drug. Rest tremor can occur in isolation or as part of drug-induced Parkinsonism secondary to the use of antipsychotics, and can be clinically indistinguishable from PD tremor.  The parkinsonian side effects of neuroleptics and other dopamine-blocking agents often persist for 6 months or longer after the offending agent is eliminated.

With respect to lithium in particular, it can frequently cause postural and kinetic hand tremor, which is unrelated to the dose and is reversible. However, a more generalized tremor can also be caused by its intoxication (also accompanied by confusion and other neurological signs). In addition, lithium may result in an irreversible intention tremor caused by cerebellar toxicity due to prolonged use, although intention tremor is not typical for enhanced physiologic tremor.  Patients with PD, ET, and other hyperkinetic movement disorders (e.g., chorea, dyskinesia) often note that their involuntary movements are more intense from time to time, which is likely due to EPT.

Video: Demonstration of lithium-induced enhanced physiological tremor

EXAMINATION

Very subtle tremor (e.g. EPT) can be visually demonstrated by placing a piece of paper over the outstretched hands and watching the ripple from the paper.  Tremor may become most obvious when hands are outstretched such as holding a laser pointer. Spiral drawings are not tremulous, and there is no hand tremor while pouring water.

AGE OF ONSET

Increasing prevalence with age.  However, 8% of healthy patients have enhanced physiologic tremor of central origin, with a frequency of 9–12 Hz (young patients) or 5–7 Hz (elderly)1.

DIAGNOSIS

In enhanced physiologic tremor, following weight loading, the tremor frequency peak decreases by more than 1 Hz, or there is a second tremor frequency peak at a lower frequency. When EPT becomes clinically symptomatic with posture or movement without provoking factors, it becomes phenomenologically similar to ET and may be difficult to separate from ET early in its course.

DIFFERENTIAL DIAGNOSIS

  1. Major differential is ET, but typically, the duration of EPT is less than the 3 years required by the definition of ET.
  2. Rhythmic cortical myoclonus.

DIAGNOSTIC TESTS

Limb weights reduce both the amplitude and frequency of EPT, but reduce the amplitude without altering the frequency in ET. This test is specific but insensitive2.

TREATMENT

Usually a single dose of a beta-blocking agent (e.g. propranolol 30–100 mg) just before a stressful situation can help to suppress this transient tremor. In contrast to ET, other beta-blockers have a similar effect because they probably work on the peripheral mechanisms of this tremor. In other cases of EPT, such as drug related, options are limited.  If is not possible to stop or  change the medication, propranolol may be tried in action tremors providing it does not have negative interactions with the causative drug. It has been shown to be effective in a small open series of valproate-induced tremors.  If valproate cannot be stopped, a marked attenuation of the tremor has been reported with the addition of acetazolamide. The treatment attempts for tardive tremor have been with amantadine, trihexyphenidyl, clozapine or tetrabenazine. Vim DBS might be also effective in these tremors.

REFERENCES

1. Dirkx MF, Zach H, Bloem BR, Hallett M, Helmich RC. The nature of postural tremor in Parkinson disease. Neurology 2018; 90: e1095–102.

2. Van der stouwe AM, Elting JW, Van der hoeven JH, et al. How typical are 'typical' tremor characteristics? Sensitivity and specificity of five tremor phenomena. Parkinsonism Relat Disord. 2016;30:23-8.